Hail, Teller
- When
- July 23, 4:55 PM MST to 4:56 PM MST
- Where
- Teller County, 1 mi SW of Divide
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.930, -105.173
Pikes Peak ARES operator reported one-inch hail with storm near Divide.
A quick moving thunderstorm near Divide, CO (in Teller County) produced a severe hail report. Pikes Peak ARES operator reported one inch hail stone fell just to the southwest of Divide, CO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A quick moving thunderstorm near Divide, CO (in Teller County) produced a severe hail report. Pikes Peak ARES operator reported one inch hail stone fell just to the southwest of Divide, CO.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 2:29 PM MST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 329 PM MDT Tue Jul 23 2019 .SHORT TERM...(This evening through Wednesday) Issued at 243 PM MDT Tue Jul 23 2019 Mountain storms so far this afternoon a little less widespread than the past couple days, as precipitable water has drifted downward slightly. Nly steering flow also keeping storms fairly close to the higher terrain with storms drifting south or a little southwest so far. Expect storm coverage to increase slightly this evening as weak upper wave dives south over the ridge, with HRRR and various iterations of the NAM suggesting fairly widespread activity over the eastern mountains until 03z-05z. Given CAPE of 1k-2k J/KG pooling along eastern mountain slopes, localized strong storms and heavy rainfall look likely, with flash flood threat continuing in/near local burn scars. While nly flow aloft will tend to keep most activity west of the I-25 corridor into this evening, late arrival of upper forcing from short wave trough may provide just enough lift to spark a few storms east of the mountains after 00z, especially El Paso/Pueblo Counties. Most activity then fades overnight, though a few showers could persist near the Continental Divide into Wed morning as mid level moisture lingers. On Wednesday, little change in the pattern with upper level ridge along the CO/UT border and plentiful moisture remaining in place across the region. Expect another round of afternoon storms over the mountains, with convection slowly drifting south under very light nly steering flow. Most activity will stay along and west of I-25, though a few weakening cells may drift toward lower elevations late in the day. Main risk again will be heavy rain/burn scar flash flooding, with models hinting that areas back toward the Continental Divide may see the strongest storms. Lee surface trough on the plains may induce some weak downslope flow in the afternoon, which will boost max temps a few degf east of the mountains versus today. .LONG TERM...(Wednesday night through Tuesday) Issued at 243 PM MDT Tue Jul 23 2019 Overall the operational solutions are in decent agreement through the extended period. Ensembles have relatively small spreads through much of the period, with some differences in the upper level high pressure that is forecast to build across the region. Overall, forecast confidence is on the higher side. Wednesday night through Friday...high pressure is forecast to be centered over the Four Corners region through Thursday before it retrogrades into southern California on Friday. This will keep the potential for showers and thunderstorms across the region. Expect ongoing mountain thunderstorms Wednesday evening with northwest steering flow pushing the activity south and east. Locally heavy rainfall and lightning will be the primary threats, but a few stronger cells could produce gusty outflow winds and small hail. This activity will dissipate after sunset and dry conditions will likely prevail across the region by Thursday morning. Across the Plains, an area of low pressure is forecast to move east with a cold front dropping south into the I-25 corridor by morning. For Thursday, expect another round of afternoon and evening showers and thunderstorms across the region. Initial development will once again be over the mountains. Weak northwesterly steering flow should help push storms east into the I-25 corridor and points east, before dissipating overnight. Low level flow will likely be more upslope with abundant moisture across the region. This will lead to locally heavy rainfall and flash flooding may be possible on area burn scars and urban areas. In addition, small hail, lightning and gusty outflow winds will be possible. By Friday, the upper level ridge is forecast to retrograde southwest into southern California. Drier conditions are expected across the region. That being said, isolated to scattered convection is anticipated. Locally heavy rainfall will once again be possible with stronger storms. Saturday and Sunday...an upper level disturbance is forecast to track across the northern Rockies over the weekend. Expect better chances for showers and thunderstorms on Saturday, especially over the mountains. A cold front will arrive by Sunday morning with low level moist flow turning upslope across the region. Sunday may be the day for the greatest flash flood potential, especially over burn scars. This will need to be monitored. Monday into Tuesday...the upper level high is forecast to progress back across the Four Corners region early next week. This will bring a return to hot temperatures. Current model solutions are dry, but isolated to scattered showers and thunderstorms will continue to be possible, especially across the higher elevations. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 243 PM MDT Tue Jul 23 2019 Storms developing over the mountains this afternoon will gradually spread to lower elevations into this evening. Will carry a vcts mention at all sites from 22z-03z, with lowest chance of a tsra at KPUB, as steering currents will tend to keep storms closer to the high terrain. Strongest storms will again produce briefly gusty winds 40 kts and low visibility due to heavy rain. Convection ends 03z-06z, with clearing skies and VFR conditions overnight. Similar pattern on Wed, with mainly mountain storms in the afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MOZLEY AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 1153 AM MDT Tue Jul 23 2019 COZ058>089-093>099-241800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1153 AM MDT Tue Jul 23 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop over the mountains during the afternoon with a few storms spreading into the adjacent I-25 corridor late this afternoon and evening. The main risks with thunderstorms will be locally heavy rainfall and lightning. Flash flooding will be possible in and near recent burn scars. One or two storms could briefly become strong, producing hail up to the size of nickels and wind gusts up to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily thunderstorms are expected over the mountains, which means that there is a daily chance for flash flooding over the Spring, Junkins, and Hayden Pass burn scars. Thursday, in particular, will have a higher risk of flash flooding as a cold front develops over the plains and interacts with the mountains, producing widespread showers and thunderstorms. Main risks from the thunderstorms that develop will be heavy rainfall and lightning. The stronger storms may produce small hail and gusty winds up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains and I-25 corridor this afternoon and evening. 10/SKELLY
Special Weather Statement National Weather Service Pueblo CO 417 PM MDT Tue Jul 23 2019 COZ072-073-077-078-232245- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 417 PM MDT Tue Jul 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTHWESTERN CUSTER COUNTIES UNTIL 445 PM MDT... At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Cotopaxi, or 9 miles east of Hayden Pass Burn Scar, moving east at 5 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hillside. LAT...LON 3818 10567 3834 10571 3834 10546 3818 10540 TIME...MOT...LOC 2217Z 254DEG 6KT 3826 10560 28
Special Weather Statement National Weather Service Pueblo CO 451 PM MDT Tue Jul 23 2019 COZ072-073-078-232315- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 451 PM MDT Tue Jul 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL 515 PM MDT... At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Crestone, or 14 miles southeast of Hayden Pass Burn Scar, moving southeast at 5 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Custer County. LAT...LON 3818 10568 3820 10552 3808 10546 3805 10560 TIME...MOT...LOC 2251Z 334DEG 6KT 3815 10558 28
Special Weather Statement National Weather Service Pueblo CO 526 PM MDT Tue Jul 23 2019 COZ081-240000- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 526 PM MDT Tue Jul 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER COUNTY UNTIL 600 PM MDT... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm near Divide, or 23 miles northwest of Colorado Springs, moving southeast at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodland Park and Divide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3898 10528 3904 10524 3901 10504 3882 10516 TIME...MOT...LOC 2325Z 298DEG 6KT 3899 10522 Hodanish
The Pueblo radar (KPUX), 101 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 hail. Local standard time, as filed.
Pikes Peak ARES operator reported one-inch hail with storm near Divide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848168.